A report from the National Adverse Events After Immunization (AEFI) panel, part of India’s Ministry of Health, said the man had been vaccinated with Covishield – the local brand of the Oxford-AstraZeneca vaccine, produced here by the Serum Institute of India – on March 8 and called the case a “vaccine product reaction”.
Dr NK Arora, chairman of the AEFI committee, said India today it is “the first death we have seen in which the cause of death after an investigation was found to be anaphylaxis after vaccination”.
It is not yet known how many doses of the vaccine the man has taken. Anaphylaxis is a serious allergic reaction that develops suddenly and gets worse very quickly, according to the NHS UK.
The AEFI report looked at 31 cases reported between February 5 and March 31. Of these, three were found to be related to the vaccine product, 18 were classified as unrelated to vaccination and seven as not known. One was an anxiety-related reaction and two cases turned out to be unclassifiable.
In the other two cases of product-related reactions, people were hospitalized and have since recovered, according to the report.
The AEFI committee stated that reactions related to vaccine products are “expected reactions which can be attributed to vaccination based on current scientific evidence”. Examples of such reactions are allergic reactions and anaphylaxis, among others, he said.
But the committee also maintained that the benefits of vaccination far outweigh the low risk of harm.
India has administered 259 million doses of the coronavirus vaccine to date, but less than 5% of its population is fully vaccinated. The government says it plans to vaccinate the entire adult population by the end of the year, although it will need to significantly step up its vaccination campaign to achieve this.